Florida, 2012Hail in Florida, May 15, 2012
May 15, 2012 · NWS TAE · 1 event in 1 county or zone
An unstable airmass was in place across the area with effective shear around 30 knots. Max delta-thetae was around 25C with some mid level dry air.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unstable airmass was in place across the area with effective shear around 30 knots. Max delta-thetae was around 25C with some mid level dry air. The result was scattered thunderstorms with hail and gusty winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 15, 10:01 AM EST, 4 hours 33 minutes earlier.
Area forecast discussion, May 15, 10:01 AM EST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1101 AM EDT Tue May 15 2012
.UPDATE...
Previous forecast seems generally on track and very few changes
were made. Most of the focus was on the evolution of convection
through this afternoon, the associated distribution of PoPs, and
severe weather potential. PoPs were split out into 3-hourly grids
to get a bit more detail on timing of the best rain chances. So
far, the evolution of cumulus fields and light showers appear to
be close to a sea-breeze 'regime 5' from our local climatology
(stronger W-SW flow in the 1000-700mb layer). This should be
augmented slightly by a NW-SE low-level moisture gradient with
higher 0-1km mixing ratios situated over the SE half of our area.
Additionally, a weakly defined and stalled front is lingering over
our forecast area which should place the best focus for storms in
the eastern half. PoP grids were a combination of convection-
allowing model (CAM) guidance, ongoing trends, and sea-breeze
'regime 5' climatology. This places likely PoPs along and SE of a
Tallahassee to Tifton line.
The latest SPC Day 1 Convective Outlook places the eastern half of
our area in a region of 5% probabilities for severe wind and hail
(within 25 miles of a point). This seems reasonable as there will
be an abundance of instability. Additionally, wind shear will be
slightly stronger today as compared to yesterday - when storms
failed to show much organization. 14z objective RAP analysis shows
effective bulk shear has now climbed to around 30 knots over much
of our area, near the lower bound for supercell parameter space.
The greatest threat would seem to be for isolated occurences of
damaging winds, particularly in the area of likely PoPs (SE of a
TMA-TLH line) - or SC GA and FL Big Bend. Storm scale ensembles
of high-res model guidance show max gusts in that area around 20
m/s (close to 40 knots) with lower values to the north and west.
Forecast soundings also reveal favorable downburst parameters in
that area with an abundance of dry air in the mid-levels: max
delta thetae around 25C and higher WMSI values. As such, a mention
of damaging winds and heavy rain was added to the forecast in the
aforementioned areas.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 85 65 87 63 88 / 60 30 30 20 30
Panama City 81 67 84 66 84 / 30 10 20 20 20
Dothan 84 64 86 63 88 / 30 30 20 10 20
Albany 86 64 86 63 90 / 20 30 20 10 30
Valdosta 86 64 87 63 89 / 70 20 30 20 40
Cross City 85 65 86 63 88 / 40 20 40 20 40
Apalachicola 82 67 82 65 83 / 30 10 30 20 20
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.
&&
Lamers
Hazardous weather outlook, May 15, 10:15 AM EST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1115 AM EDT TUE MAY 15 2012
ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-160900-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
1115 AM EDT TUE MAY 15 2012 /1015 AM CDT TUE MAY 15 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TODAY.
THUNDERSTORMS WILL BE MOST NUMEROUS OVER THE FLORIDA BIG BEND AND
INTO SOUTH CENTRAL GEORGIA. ISOLATED SEVERE STORMS WILL BE POSSIBLE
THIS AFTERNOON AND EVENING...WITH THE MAIN THREAT BEING DAMAGING
WIND GUSTS AROUND 60 MPH. THE MOST FAVORABLE AREA FOR STRONG TO
SEVERE STORMS WILL BE ALONG AND SOUTHEAST OF A TIFTON GEORGIA...TO
QUINCY FLORIDA...TO APALACHICOLA LINE. A FEW STORMS COULD ALSO
PRODUCE HEAVY RAINFALL WHICH COULD CAUSE PONDING OF WATER. SHOWERS
AND STORMS WILL GRADUALLY COME TO AN END AFTER SUNSET.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
COVERAGE OF SHOWERS AND THUNDERSTORMS WILL DECREASE THROUGH THE
PERIOD TO LEVELS MORE TYPICAL OF MAY. NO ORGANIZED SEVERE WEATHER
IS ANTICIPATED. HOWEVER...ONE OR TWO STRONG TO MARGINALLY SEVERE
STORMS CANNOT BE RULED OUT DURING THE AFTERNOON AND EVENING HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER ANY REPORTS RELATED
TO THUNDERSTORM ACTIVITY WOULD BE APPRECIATED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
08/18
In the hours before
Special weather statement, May 15, 2:03 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
303 PM EDT TUE MAY 15 2012
FLZ018-GAZ158-151930-
THOMAS GA-INLAND JEFFERSON FL-
303 PM EDT TUE MAY 15 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR FAR NORTHWEST
JEFFERSON AND SOUTHERN THOMAS COUNTIES...
* UNTIL 330 PM EDT
AT 302 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 10 MILES NORTHWEST OF MONTICELLO...OR NEAR FINCHER...
MOVING NORTHEAST AT 15 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
LAT...LON 3059 8394 3063 8401 3067 8401 3067 8403
3068 8404 3081 8398 3074 8375
TIME...MOT...LOC 1904Z 221DEG 15KT 3065 8397
08-LAMERSSpecial weather statement, May 15, 2:19 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
319 PM EDT TUE MAY 15 2012
FLZ027-127-151945-
COASTAL WAKULLA FL-INLAND WAKULLA FL-
319 PM EDT TUE MAY 15 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR WAKULLA COUNTY...
* UNTIL 345 PM EDT
AT 316 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 6 MILES WEST OF CRAWFORDVILLE...OR NEAR ARRAN...MOVING
NORTHEAST AT 15 MPH.
THIS STORM WILL BE NEAR...
CRAWFORDVILLE BY 335 PM EDT.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
LAT...LON 3030 8449 3026 8421 3009 8445 3014 8456
TIME...MOT...LOC 1920Z 223DEG 11KT 3018 8446
08-LAMERS
Hail, Leon
- When
- May 15, 2:34 PM EST
- Where
- Leon County, 0.76 mi S of Tallahassee Community Airport
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.529, -84.371
A trained spotter measured nickel sized hail and estimated wind gusts around 40 mph near Tower Road.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Carolina, May 15, 2012$36,000 · 1.75 in hail · 17 events
- Hail and Damaging Wind in South Carolina, May 15, 2012$46,000 · 1 in hail · 6 events
- Hail in Texas, May 15, 2012$15,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Georgia, May 15, 2012$1,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Virginia, May 15, 2012$4,000 · 1.25 in hail · 12 events
- Hail and Damaging Winds in Utah, May 15 to 18, 201265 kt wind · 11 events
- Hail and Damaging Winds in Florida, May 15, 20121.75 in hail · 8 events
- Flash Flooding and Hail in Virginia, May 15, 2012$8,000 · 1 in hail · 7 events
- Drought in Texas, May 15 to 31, 20126 events
- Hail and Damaging Winds in Illinois, May 15, 2012$100 · 56 kt wind · 6 events
- Flash Flooding and Flooding in Pennsylvania, May 15 to 16, 20126 events
- Hail and Damaging Winds in Florida, May 15, 2012$600 · 55 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370579.